Journal of Mathematical Chemistry

, Volume 51, Issue 2, pp 637–659

Stationary patterns in a two-cell coupled isothermal chemical system with arbitrary powers of autocatalysis

Original Paper


Stationary patterns of a two-cell coupled isothermal chemical system with arbitrary powers of autocatalysis are considered. Firstly, we obtain the stability of the unique positive constant equilibrium solution for the system. Then, based on a priori estimates, non-existence and existence of nontrivial steady state solutions are shown by using implicit function theorem and topological degree theory, respectively. The effects of autocatalysis order and diffusion coefficients to the pattern formation are discussed.


Autocatalytic chemical system Arbitrary powers of autocatalysis Leray–Schauder degree Pattern 

Mathematics Subject Classification (2010)

35K57 35K55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Turing A.: The chemical basis of morphogenesis. Philos. Trans. R. Soc. Lond. Ser. B. 237, 37–72 (1952)CrossRefGoogle Scholar
  2. 2.
    Gierer A.: Generation of biological patterns and form: some physical, mathematical and logical aspects. Prog. Biophys. Biol. 37, 1–47 (1981)CrossRefGoogle Scholar
  3. 3.
    Ni W.M., Takagi I.: On the Neumann problem for some semilinear elliptic equations and systems of activator-inhibitor type. Trans. Am. Math. Soc. 297, 351–368 (1986)CrossRefGoogle Scholar
  4. 4.
    Brown K.J., Davidson F.A.: Global bifurcation in the Brusselator system. Nonlinear Anal. 24, 1713–1725 (1995)CrossRefGoogle Scholar
  5. 5.
    Ghergu M.: Non-constant steady states for Brusselator type systems. Nonlinearity 21, 2331–2345 (2008)CrossRefGoogle Scholar
  6. 6.
    Davidson F.A., Rynne B.P.: A priori bounds and global existence of solutions of the steady-state Sel’kov model. Proc. R. Soc. Edinb. A 130, 507–516 (2000)Google Scholar
  7. 7.
    Wang M.X.: Non-constant positive steady-states of the Sel’kov model. J. Differ. Equ. 190, 600–620 (2003)CrossRefGoogle Scholar
  8. 8.
    Peng R., Wang M.X.: On pattern formation in the Gray–Scott model. Sci. China Ser. A 50, 377–386 (2007)CrossRefGoogle Scholar
  9. 9.
    Wei J.C., Winter M.: Existence and stability of multiple-spot solutions for the Gray–Scott model in R 2. Phys. D 176, 147–180 (2003)CrossRefGoogle Scholar
  10. 10.
    Peng R., Wang M.X.: Positive steady-state solutions of the Noyes–Field model for Belousov–Zhabotinskii reaction. Nonlinear Anal. 56, 451–464 (2004)CrossRefGoogle Scholar
  11. 11.
    Hsu S.B., Smith H.L., Waltman P.: Competitive exclusion and coexistence for competitive systems on ordered Banach spaces. Trans. Am. Math. Soc. 348, 4083–4094 (1996)CrossRefGoogle Scholar
  12. 12.
    Lou Y., Martinez S., Ni W.M.: On 3 ×  3 Lotka–Volterra competition systems with cross-diffusion. Discret. Contin. Dyn. Syst. 6, 175–190 (2000)Google Scholar
  13. 13.
    Peng R., Wang M.X.: Positive steady-states of the Holling-Tanner prey-predator model with diffusion. Proc. Roy. Soc. Edinb. A 135, 149–164 (2005)CrossRefGoogle Scholar
  14. 14.
    Du Y.H., Lou Y.: Qualitative behavior of positive solutions of a predator-prey model: effects of saturation. Proc. Roy. Soc. Edinb. A 131, 321–349 (2001)CrossRefGoogle Scholar
  15. 15.
    Kan-on Y.: Existence and instability of Neumann layer solutions for a 3-component Lotka–Volterra model with diffusion. J. Math. Anal. Appl. 243, 357–372 (2000)CrossRefGoogle Scholar
  16. 16.
    Kan-on Y., Mimura M.: Singular perturbation approach to a 3-component reaction–diffusion system arising in population dynamics. SIAM J. Math. Anal. 29, 1519–1536 (1998)CrossRefGoogle Scholar
  17. 17.
    Pang P.Y.H., Wang M.X.: Non-constant positive steady-state of a predator-prey system with non-monotonic functional response and diffusion. Proc. Lond. Math. Soc. 88, 135–157 (2004)CrossRefGoogle Scholar
  18. 18.
    Pang P.Y.H., Wang M.X.: Qualitative analysis of a ratio-dependent predator-prey system with diffusion. Proc. Roy. Soc. Edinb. Sect. A 133, 919–942 (2003)CrossRefGoogle Scholar
  19. 19.
    Epstein I., Pojman J.: An Introduction to Nonlinear Chemical Dynamics, Oscillations, Waves, Patterns, and Chaos. Oxford University Press, New York (1998)Google Scholar
  20. 20.
    Murray J.: Mathematical Biology. I. An Introduction, 3rd edn, vol. 17. Springer, New York (2002)Google Scholar
  21. 21.
    Murray J.: Mathematical Biology, II. Spatial Models and Biomedical Applications, 3rd edn, vol. 18. Springer, New York (2003)Google Scholar
  22. 22.
    Gribschaw T.A., Showalter K., Banville D.L., Epstein I.R.: Chemical waves in the acidic iodate oxidation of arsenite. J. Phys. Chem. 85, 2152–2155 (1981)CrossRefGoogle Scholar
  23. 23.
    Merkin J.H., Sevcikova H., Snita D.: The effect of an electric field on the local stoichiometry of front waves in an ionic chemical system. IMA J. Appl. Math. 64, 157–188 (2000)CrossRefGoogle Scholar
  24. 24.
    Merkin J.H., Needham D.J., Scott S.K.: The development of traveling waves in a simple isothermal chemical system. I. Quadratic autocatalysis with linear decay. Proc. R. Soc. Lond. A 424, 187–209 (1989)CrossRefGoogle Scholar
  25. 25.
    Leach J.A., Merkin J.H., Scott S.K.: Two-cell coupled cubic autocatalator: the effect of the uncatalysed reaction. Dyn. Stabil. Syst. 7, 245–266 (1992)CrossRefGoogle Scholar
  26. 26.
    Hill R., Merkin J.H.: Pattern formation in a coupled cubic autocatalator system. IMA J. Appl. Math. 53, 265–322 (1994)CrossRefGoogle Scholar
  27. 27.
    Merkin J.H., Needham D.J.: The development of traveling waves in a simple autocatalytic chemical system. II. Cubic autocatalysis with quadratic and linear decay. Proc. R. Soc. Lond. A 430, 315–345 (1990)CrossRefGoogle Scholar
  28. 28.
    Forbes L.K., Holmes C.A.: Limit-cycle behaviour in a model chemical reaction: the cubic autocatalator. J. Eng. Math 24, 179–189 (1990)CrossRefGoogle Scholar
  29. 29.
    Kay A.L., Needham D.J., Leach J.A.: Travelling waves for a coupled, singular reaction–diffusion system arising from a model of fractional order autocatalysis with decay: I. Permanent form travelling waves. Nonlinearity 16, 735–770 (2003)CrossRefGoogle Scholar
  30. 30.
    Leach J.A., Wei J.C.: Pattern formation in a simple chemical system with general orders of autocatalysis and decay. I. Stability analysis. Phys. D 180, 185–209 (2003)CrossRefGoogle Scholar
  31. 31.
    Hubbard M.E., Leach J.A., Wei J.C.: Pattern formation in a 2D simple chemical system with general orders of autocatalysis and decay. IMA J. Appl. Math. 70, 723–747 (2005)CrossRefGoogle Scholar
  32. 32.
    Zhao Y., Wang Y., Shi J.P.: Steady states and dynamics of an autocatalytic chemical reaction model with decay. J. Differ. Equ. 253, 533–552 (2012)CrossRefGoogle Scholar
  33. 33.
    Peng R., Shi J.P., Wang M.X.: On stationary patterns of a reaction–diffusion model with autocatalysis and saturation law. Nonlinearity 21, 1471–1488 (2008)CrossRefGoogle Scholar
  34. 34.
    Wei M., Wu J., Guo G.: Turing structures and stability for the 1-D Lengyel–Epstein system. J. Math. Chem. 50, 2374–2396 (2012)CrossRefGoogle Scholar
  35. 35.
    Tian C.: Turing patterns created by cross-diffusion for a Holling II and Leslie–Gower type three species food chain model. J. Math. Chem. 49, 1128–1150 (2011)CrossRefGoogle Scholar
  36. 36.
    Zhang L., Liu S.Y.: Stability and pattern formation in a coupled arbitrary order of autocatalysis system. Appl. Math. Model. 33, 884–896 (2009)CrossRefGoogle Scholar
  37. 37.
    Y. You, Global attractor of a coupled two-cell Brusselator Model, in Infinite Dimensional Dynamical Systems, ed. by J. Mallet-Paret et al (Springer, New York, 2013), p. 319–352Google Scholar
  38. 38.
    You Y.C., Zhou S.: Global dissipative dynamics of the extended Brusselator system. Nonlinear Analysis: Real World Appl. 13, 2767–2789 (2012)CrossRefGoogle Scholar
  39. 39.
    Zhou J., Mu C.: Pattern formation of a coupled two-cell Brusselator model. J. Math. Anal. Appl. 366, 679–693 (2010)CrossRefGoogle Scholar
  40. 40.
    Bie Q.: Pattern formation in a general two-cell Brusselator model. J. Math. Anal. Appl. 376, 551–564 (2011)CrossRefGoogle Scholar
  41. 41.
    Lou Y., Ni W.M.: Diffusion vs. cross-diffusion: an elliptic approach. J. Differ. Equ. 154, 157–190 (1999)CrossRefGoogle Scholar
  42. 42.
    D. Gilbarg, N.S. Trudinger, in Elliptic Partial Differential Equation of Second Order (Classics in Mathematics) (Springer, Berlin) (reprint of the 1998 edition) (2001)Google Scholar
  43. 43.
    Peng R., Shi J.P., Wang M.X.: Stationary pattern of a ratio-dependent food chain model with diffusion. SIAM J. Appl. Math. 67, 1479–1503 (2007)CrossRefGoogle Scholar
  44. 44.
    Nirenberg L.: Topics in Nonlinear Functional Analysis. American Mathematical Society, Providence (2001)Google Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.School of Mathematics and Computational ScienceSun Yat-Sen UniversityGuangzhouPeople’s Republic of China
  2. 2.College of ScienceChina Three Gorges UniversityYichangPeople’s Republic of China

Personalised recommendations